Alert archive / Kansas / Winter Storm Warnings in 2020

Winter Storm Warning 1, NWS Dodge City, KS

January 27, 202010 counties in Kansas

NWS Dodge City, KS issued this winter storm warning at Jan 27, 2020, 3:14 PM CST for 10 counties in Kansas. It took effect at Jan 27, 2020, 9:00 PM CST. It was in force for 16 hr. 21 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2020, 3:14 PM CST (21:14 UTC)
In effect from
Jan 27, 2020, 9:00 PM CST
Expired
Jan 28, 2020, 1:00 PM CST
In force
16 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 28, 6:00 AM CSTHEAVY SNOW 9Liberal, KSA PICTURE WAS SHARED ON SOCIAL MEDIA ALONG WITH THE SNOW AMOUNT REPORT.
Jan 28, 7:15 AM CSTHEAVY SNOW 135 S Sublette, KSSOCIAL MEDIA PICTURE WAS SUBMITTED SHOWING 13 INCHES OF SNOW MEASURED ON THE REPORTERS FRONT PORCH. IT WAS STILL SNOWING BASED ON RADAR.
Jan 28, 7:30 AM CSTSNOW 21 W Mullinville, KS
Jan 28, 7:30 AM CSTSNOW 51 N Garden City, KSREPORT WAS RECEIVED ON SOCIAL MEDIA.
Jan 28, 7:40 AM CSTSNOW 4.5Ford, KSA PICTURE WAS SHARED ON SOCIAL MEDIA WITH THIS REPORT. RADAR SHOWED IT WAS STILL SNOWING HEAVILY AT THE TIME OF THIS REPORT.
Jan 28, 8:00 AM CSTHEAVY SNOW 9Plains City, KSA SOCIAL MEDIA REPORT WITH PICTURE OF RULER IN THE SNOW SHOWING THE MEASUREMENT.
Jan 28, 8:00 AM CSTSNOW 9Plains City, KS
Jan 28, 8:01 AM CSTSNOW 66 Se Sublette, KSAS OF 8AM.
Jan 28, 8:05 AM CSTSNOW 6Minneola, KS
Jan 28, 8:12 AM CSTSNOW 57 Sw Ft. Dodge, KS
Jan 28, 8:13 AM CSTSNOW 13Satanta, KS
Jan 28, 8:30 AM CSTSNOW 2Greensburg, KS
Jan 28, 8:32 AM CSTSNOW 12Liberal, KS
Jan 28, 8:40 AM CSTSNOW 93 Ne Minneola, KS
Jan 28, 8:55 AM CSTSNOW 10.5Bloom, KS
Jan 28, 9:00 AM CSTSNOW 87 N Minneola, KS
Jan 28, 9:04 AM CSTSNOW 10Plains City, KS
Jan 28, 9:25 AM CSTSNOW 15Liberal, KS
Jan 28, 11:10 AM CSTSNOW 5Greensburg, KS
Jan 28, 1:00 PM CSTSNOW 7Ingalls, KS
Jan 28, 1:00 PM CSTHEAVY SNOW 11Minneola, KSREPORT WAS FROM SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS43 KDDC 272114
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
314 PM CST Mon Jan 27 2020

...Widespread Accumulating Wet Snow Expected Tonight into Tuesday...

KSZ063-064-076>078-086>088-281000-
/O.UPG.KDDC.WS.A.0001.200128T0600Z-200128T1800Z/
/O.NEW.KDDC.WS.W.0001.200128T0300Z-200128T1900Z/
Finney-Hodgeman-Haskell-Gray-Ford-Seward-Meade-Clark-
Including the cities of Garden City, Jetmore, Hanston, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Liberal, Meade, 
Plains City, Fowler, Ashland, and Minneola
314 PM CST Mon Jan 27 2020

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
CST TUESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 4 to
  7 inches.

* WHERE...Portions of southwest Kansas.

* WHEN...From 9 PM this evening to 1 PM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ065-066-079>081-089-090-281000-
/O.UPG.KDDC.WS.A.0001.200128T0600Z-200128T1800Z/
/O.NEW.KDDC.WW.Y.0004.200128T0300Z-200128T1900Z/
Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
314 PM CST Mon Jan 27 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
1 PM CST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of south central Kansas.

* WHEN...From 9 PM this evening to 1 PM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043>046-061-062-074-075-084-085-281000-
/O.NEW.KDDC.WW.Y.0004.200128T0300Z-200128T1900Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Syracuse, Lakin, Deerfield, Johnson City, 
Ulysses, Elkhart, and Hugoton
314 PM CST Mon Jan 27 2020 /214 PM MST Mon Jan 27 2020/

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/
THIS EVENING TO 1 PM CST /NOON MST/ TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon 
  MST/ Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
5 follow-up statements
778 
WWUS43 KDDC 280327
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
927 PM CST Mon Jan 27 2020

...Widespread Accumulating Wet Snow Expected Tonight into
Tuesday...

KSZ063-064-076>078-086>088-281130-
/O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/
Finney-Hodgeman-Haskell-Gray-Ford-Seward-Meade-Clark-
Including the cities of Garden City, Jetmore, Hanston, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Liberal, Meade, 
Plains City, Fowler, Ashland, and Minneola
927 PM CST Mon Jan 27 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST
TUESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 4 
  to 7 inches.

* WHERE...Heaviest snow totals likely along the Oklahoma line. 

* WHEN...From 9 PM this evening to 1 PM CST Tuesday.

* IMPACTS...Travel will be very difficult due to snowpacked roads
  and reduced visibility in snow. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043>046-061-062-065-066-074-075-079>081-084-085-089-090-281130-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Pawnee-Stafford-Stanton-
Grant-Edwards-Kiowa-Pratt-Morton-Stevens-Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Syracuse, Lakin, Deerfield, Larned, 
St. John, Stafford, Macksville, Johnson City, Ulysses, Kinsley, 
Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
927 PM CST Mon Jan 27 2020 /827 PM MST Mon Jan 27 2020/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON
MST/ TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon 
  MST/ Tuesday.

* IMPACTS...Plan on hazardous travel conditions due to snow 
  packed roads and reduced visibility in snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
673 
WWUS43 KDDC 280426
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1026 PM CST Mon Jan 27 2020

...Widespread Accumulating Wet Snow Expected Tonight into
Tuesday...

KSZ080-089-281230-
/O.UPG.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
/O.EXA.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/
Kiowa-Comanche-
Including the cities of Greensburg, Haviland, Coldwater, 
Lake Coldwater, and Protection
1026 PM CST Mon Jan 27 2020

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM CST TUESDAY...

* WHAT...Heavy wet snow. Additional snow accumulations of 4 to 7 
  inches.

* WHERE...Kiowa and Comanche Counties.

* WHEN...Until 1 PM CST Tuesday.

* IMPACTS...Plan on hazardous travel conditions due to snow 
  packed roads and reduced visibility in snow.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ063-064-076>078-086>088-281230-
/O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/
Finney-Hodgeman-Haskell-Gray-Ford-Seward-Meade-Clark-
Including the cities of Garden City, Jetmore, Hanston, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Liberal, Meade, 
Plains City, Fowler, Ashland, and Minneola
1026 PM CST Mon Jan 27 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST
TUESDAY...

* WHAT...Heavy wet snow expected. Total snow accumulations of 4 
  to 7 inches.

* WHERE...Heaviest snow totals likely along the Oklahoma line.

* WHEN...From 9 PM this evening to 1 PM CST Tuesday.

* IMPACTS...Travel will be very difficult due to snowpacked 
  roads and reduced visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-031-281230-
/O.EXA.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Trego-Ellis-
Including the cities of Wakeeney, Pfeifer, and Hays
1026 PM CST Mon Jan 27 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM CST TUESDAY...

* WHAT... A brief period of freezing rain followed by 
  accumulating snow. Snow accumulations of up to two inches.

* WHERE...Trego and Ellis Counties.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon 
  MST/ Tuesday. 

* IMPACTS...Plan on hazardous travel conditions due to snow 
  packed roads and reduced visibility in snow.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ043>046-061-062-065-066-074-075-079-081-084-085-090-281230-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Scott-Lane-Ness-Rush-Hamilton-Kearny-Pawnee-Stafford-Stanton-
Grant-Edwards-Pratt-Morton-Stevens-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, La Crosse, Syracuse, Lakin, Deerfield, Larned, 
St. John, Stafford, Macksville, Johnson City, Ulysses, Kinsley, 
Lewis, Pratt, Elkhart, Hugoton, Medicine Lodge, and Kiowa
1026 PM CST Mon Jan 27 2020 /926 PM MST Mon Jan 27 2020/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON
MST/ TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 1 PM CST /noon 
  MST/ Tuesday.

* IMPACTS...Plan on hazardous travel conditions due to snow 
  packed roads and reduced visibility in snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
214 
WWUS43 KDDC 280649
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1249 AM CST Tue Jan 28 2020

...Widespread Accumulating Wet Snow Expected Through This Morning...

KSZ063-064-076>078-080-086>089-281900-
/O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/
Finney-Hodgeman-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-
Comanche-
Including the cities of Garden City, Jetmore, Hanston, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, 
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, and Protection
1249 AM CST Tue Jan 28 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Heavy wet snow expected. Total snow accumulations of 4 to
  7 inches. Locally higher amounts possible in the counties
  adjacent to Oklahoma.

* WHERE...Heaviest snow totals likely along the Oklahoma line.

* WHEN...Through 1 PM CST Tuesday.

* IMPACTS...Travel will be very difficult. Expect snowpacked roads
  and reduced visibility. 

* ADDITIONAL DETAILS...This storm will impact the Tuesday morning
  commute to work and school.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-031-043>046-061-062-065-066-074-075-079-081-084-085-090-
281900-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Pawnee-Stafford-
Stanton-Grant-Edwards-Pratt-Morton-Stevens-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Larned, St. John, Stafford, Macksville, Johnson City, 
Ulysses, Kinsley, Lewis, Pratt, Elkhart, Hugoton, Medicine Lodge,
and Kiowa
1249 AM CST Tue Jan 28 2020 /1149 PM MST Mon Jan 27 2020/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST /NOON
MST/ THIS AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...Through 1 PM CST /noon MST/ Tuesday.

* IMPACTS...Travel will be hazardous. Expect snowpacked roads and
  reduced visibility. 

* ADDITIONAL DETAILS...This storm will impact the Tuesday morning
  commute to work and school.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner
676 
WWUS43 KDDC 281542
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
942 AM CST Tue Jan 28 2020


KSZ061-074-084-281645-
/O.CAN.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Hamilton-Stanton-Morton-
Including the cities of Syracuse, Johnson City, and Elkhart
942 AM CST Tue Jan 28 2020 /842 AM MST Tue Jan 28 2020/

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended so the advisory has been cancelled.

$$

KSZ063-064-076>078-080-086>089-281900-
/O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/
Finney-Hodgeman-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-
Comanche-
Including the cities of Garden City, Jetmore, Hanston, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, 
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, and Protection
942 AM CST Tue Jan 28 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Snow will be ending from west to east through early 
  afternoon. Total snow accumulations of 4 to 8 inches with 
  locally higher amounts up to 12 inches.

* WHERE...Southwestern Kansas. Highest storm totals will be from
  Liberal to Sublette to Montezuma to Bloom.


* WHEN...Through 1 PM CST Tuesday.

* IMPACTS...Travel will be very difficult. Expect snowpacked 
  roads and reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-031-043>046-062-065-066-075-079-081-085-090-281900-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Pawnee-Stafford-Grant-
Edwards-Pratt-Stevens-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Larned, St. John, Stafford, Macksville, Ulysses, 
Kinsley, Lewis, Pratt, Hugoton, Medicine Lodge, and Kiowa
942 AM CST Tue Jan 28 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches.
  Snow will be tapering off from west to east this morning and
  early afternoon.

* WHERE...Portions of central, southwest and west central Kansas.


* WHEN...Through 1 PM CST /noon MST/ Tuesday.

* IMPACTS...Travel will be hazardous. Expect snowpacked roads 
  and reduced visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
735 
WWUS43 KDDC 281706
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1106 AM CST Tue Jan 28 2020


KSZ043-062-075-085-281815-
/O.CAN.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Scott-Kearny-Grant-Stevens-
Including the cities of Scott City, Scott State Lake, Lakin, 
Deerfield, Ulysses, and Hugoton
1106 AM CST Tue Jan 28 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is ending so the advisory has been cancelled.

$$

KSZ063-064-076>078-080-086>089-281900-
/O.CON.KDDC.WS.W.0001.000000T0000Z-200128T1900Z/
Finney-Hodgeman-Haskell-Gray-Ford-Kiowa-Seward-Meade-Clark-
Comanche-
Including the cities of Garden City, Jetmore, Hanston, Sublette, 
Satanta, Cimarron, Montezuma, Dodge City, Greensburg, Haviland, 
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, and Protection
1106 AM CST Tue Jan 28 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Snow will be ending from west to east through early 
  afternoon. Total snow accumulations of 4 to 8 inches with 
  locally higher amounts up to 12 inches.

* WHERE...Southwestern Kansas. Highest storm totals will be from
  Liberal to Sublette to Bloom.

* WHEN...Through 1 PM CST Tuesday.

* IMPACTS...Travel will be very difficult. Expect snowpacked 
  roads and reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-031-044>046-065-066-079-081-090-281900-
/O.CON.KDDC.WW.Y.0004.000000T0000Z-200128T1900Z/
Trego-Ellis-Lane-Ness-Rush-Pawnee-Stafford-Edwards-Pratt-Barber-
Including the cities of Wakeeney, Pfeifer, Hays, Dighton, 
Ness City, La Crosse, Larned, St. John, Stafford, Macksville, 
Kinsley, Lewis, Pratt, Medicine Lodge, and Kiowa
1106 AM CST Tue Jan 28 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches. Snow will be tapering off from west to east this 
  morning and early afternoon.

* WHERE...Portions of central, southwest and west central Kansas.

* WHEN...Through 1 PM CST /noon MST/ Tuesday.

* IMPACTS...Travel will be hazardous. Expect snowpacked roads 
  and reduced visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 12:15 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 27, 12:15 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1215 PM CST Mon Jan 27 2020

...Updated for aviation discussion...

.SHORT TERM...(Today through Tuesday)
Issued at 130 AM CST Mon Jan 27 2020

...Widespread Accumulating Snow Tonight through Tuesday Morning...
...Impacts Expected...

What appears to be the most significant snow event, so far this
largely snowless winter season, is expected tonight well into
Tuesday.

First, Monday will feature increasing clouds and noticeably cooler
temperatures. Cloud layers will gradually thicken and lower
through this afternoon as the storm system approaches. At the same
time, NE winds will noticeably increase, as pressure gradients
respond to developing surface low pressure near Amarillo by 6 pm.
NE winds will gust to near 30 mph as the pressure gradients
tighten, and increased wind grids using 0z MAV as a guide.
Temperatures will be reduced much closer to normal for January
this afternoon, a function of gradual cold air advection at 850 mb
and increasing clouds. Contined to keep all zones dry through
6 pm.

The fun begins tonight. ECMWF is the preferred guidance from WPC
and this forecaster, and was followed closely for this forecast.
That said, since GEM/ECMWF were the first to catch on to this
system about 24 hours ago, all the other models are indeed
scrambling to catch up, and we have high model consistency and
certainty regarding accumulating snow for SW Kansas. ECMWF tracks
surface low from near Amarillo at 6 pm Monday to near Childress,
TX by 6 am Tuesday. Storm track continues to favor the heaviest
snow falling across the NE combined TX/OK panhandles, NW Oklahoma,
and approximately the southern half of SW Kansas. QPF grids are a
blend of the ECMWF/ECMWF ensemble-weighted WPC guidance, and the
new 00z ECMWF run, which was even wetter across Kansas. Even so,
my QPF grids are less than what the deterministic ECMWF is
showing. From these QPF grids, from midnight Tuesday to noon
Tuesday, calculated snow amount grids using a straight wet 10:1
ratio. This results in total storm snow amounts of at least 3-4
inches, roughly south of K-96 and along/east of US 83. Within this
broad area, all models continue to focus maximum forcing across
the south central counties during the midnight-noon Tuesday time
range, when the heaviest snow will fall. One of the factors that
has contributed to heavy snow total uncertainty is the cold air
supply being marginal. Importantly, all models have trended
colder, down to -2C at 850 mb, during the height of the
precipitation rates, which will support heavy wet snow down to the
surface. This increases confidence that the expected phase change
from rain to snow will be rapid and efficient. Large aggregate
snowflakes, helped along by nocturnal timing, will accumulate
rapidly on especially elevated/grassy surfaces. Road conditions
are more of a quandary; not sure how efficiently wet/warm roads
will receive snowfall. At any rate, after coordinating with WFO
Amarillo/Norman, have elected to issue a winter storm watch for
the southern CWA where upwards of 6 inches is looking probable.
Localized higher amounts, as high as one foot, are possible in
mesoscale banding, as shown, in various locations, by GFS/ECMWF
and now the CAMs. If this occurs, the most likely location would
be adjacent to the Oklahoma border, from Liberal to Medicine
Lodge. Concerning to this forecaster is how the ECMWF delays the
exit of the trowal/deformation zone, meandering it across the
southern/SE zones through at least the first half of Tuesday.
Given this extended residency time, a winter storm watch seems
appropriate. The day shift will be tasked with determining which
areas need a winter weather advisory and which need a winter storm
warning. Finally, increased north winds to MAV guidance as the
snow falls (MAV guidance) but with a wet snow, blowing snow will
be limited. Increased pops to 100% for many zones, and lowered
temperatures significantly Tuesday (again in line with MAV) with
continued north winds and cold advection all day (not to mention
the expected snowcover).

The winter storm watch will be in effect from midnight to noon
Tuesday. We have had very little snow this season, and impacts are
expected. Allow extra time to reach your destination. The Tuesday
morning commute is expected to be very messy.

.LONG TERM...(Wednesday through Sunday)
Issued at 308 AM CST Mon Jan 27 2020

The entire long term forecast remains dry, and NBM model blend was
accepted. Broad ridging Wednesday will moderate temperatures and
melt the anticipated snowcover. 00z ECMWF continues to track the
next closed low very far to the SW (south of El Paso, TX across
northern Mexico), much too far to generate precipitation in SW KS
on Thursday. A seperate northern stream shortwave will dive due
south through the plains on Friday. It too will be dry, but it
will serve to delay/prevent any significant warmup. All model
guidance continues to show a strong warmup next weekend, with at
least the western zones in the lower 70s Sunday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1209 PM CST Mon Jan 27 2020

An upper level disturbance will amplify over the southern plains
through tonight. Rain will develop 01-03z and change to snow
shortly thereafter by 03-05z. Visibilities as low as 1/4-1/2 mile
can be expected at KDDC/KLBL between 06 and 14z in the snow before
tapering off. The snow is not expected to be as heavy at KHYS,
with visibilities as low as 1 mile.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  27  34  21 /  10 100 100   0
GCK  49  26  36  17 /  10 100  70   0
EHA  54  29  45  23 /  10 100  20   0
LBL  55  27  41  20 /  10 100  80   0
HYS  42  27  34  22 /  10  70  40   0
P28  51  30  33  19 /  10  90 100  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from midnight CST tonight through Tuesday
morning for KSZ063>066-076>081-086>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, Jan 27, 2:44 AM CST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CST Mon Jan 27 2020

KSZ030-031-043>046-061>066-074>081-084>090-280845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CST Mon Jan 27 2020 /144 AM MST Mon Jan 27 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The next disturbance will push out of Colorado late this evening
as rain changing over to a wet snow after midnight into Tuesday
morning. Highest accumulations expected for southern counties
along the Oklahoma state line with up to 9 inches and locally
higher amounts possible. A winter storm watch has been issued and
in effect for this time frame.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Snow: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Continued winter weather ongoing overnight into Tuesday morning
tapering off west to east throughout the day.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Limited risk
  - Snow: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 1:50 AM CSTWinter Storm WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 9 more13 hr
Jan 27, 3:14 PM CSTWinter Weather AdvisoryDDCBarber, Comanche, Edwards, Ellis, Grant, Hamilton and 13 more22 hr

Nearby

Winter Storm Warnings in Kansas, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.